It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hey Everyone,

So, three years ago I was diagnosed with a gastrointestinal disorder called gastroparesis. Basically, it means I have a lazy stomach that doesn't digest fast enough causing me to have bloating, and horrible acid reflux. As a result of this, I sort of stopped eating. It got really bad in the summer of 2009 and I lived for three months on protien shakes. In the fall of 09 I started adding more food but I have stayed away from fruits, most vegetables, and most red meats...pretty much anything that contains iron or vitamin C. lol. As I started to recover from the gastroparesis I also started to notice a tremor in my hands, along with intermittent skin tingling, and cold prickles. I also would have episodes of being really foggy, out of touch, and unable to concentrate. I took the LSAT in the summer of 2010, during which these episodes kept getting worse, and I was hardly able to concentrate at all. By the end of the test, my whole head was buzzing.
In July of 2010 the symptoms persisted and became chronic as opposed to episodes. I would have brain zaps, frequent headaches, extreme fatigue, tingling in my limbs, a feeling of electricity running through my body and an extreme mental fog. I went to see a neurologist who scheduled blood work and an MRI. The MRI came back negative for any signs of MS, pinched nerves or tumors. The blood work however came back with a ferratin/hemocritic? level of 16. She told me I had iron deficiency anemia but not real anemia and prescribed that I take an iron suppliment. I took one for four months and began feeling a little better, not nearly as bad as the summer but then I had a horrible stomach flare and tore up my esophogus and couldn't eat for 8 days. I also stopped taking the suppliment. On top of that, every month, when I have my period, I get exaughsted and the tingling gets so much worse. So, recently my symptoms have gotten really bad. The tingling moved from my legs to my whole body. It feels like my nervous system is freaking out. The headaches back, my vision blurs a bit sometimes and I'm extremely tired. Everything else I can live with but the damn tingling is driving me crazy. So I went back to the neurologist who said even after four months I had only managed to bring the ferratin up to 22. She suggested I have intravaneous iron as she is almost certain the deficiency is causing the symptoms. Until I can get that I've quadrupled what I was taking from 65mg to 260mg. Just started doing it tonight, so we will see.
I also started taking a vitamin C suppliment, but worry about my acid reflux with that. Does anyone else have a similar problem? I think I depleted my iron stores from not eating. Also I was taking a proton pump inhibitor 2X daily at 40mg every day which apparently lowers stomach acid and inhibits iron absorbtion. I'm obviously not absorbing much orally and unfortunately there is not much I can change about my diet without causing myself horrible stomach upset. I'm damned if I do, damned if I dont.
Does anyone know if I get the intravaneous iron, will I build up my stores and then just have to try to maintain it with suppliments since I cannot impliment a lot of iron rich foods in my diet. Also, does anyone share my pain with the neuropathy as a result of your deficiency?

Thanks!!!

PS: Just wanted to add that my phone convo with my doc was brief and I'm not sure if it was the ferratin or the hemocratic (sp?) levels that were at the 16-22 range. I'm a little confused on that and most other level/names that come with anemia. Either/or she requested the IV iron.
[QUOTE=dvhaworth;4690420] Also, does anyone share my pain with the neuropathy as a result of your deficiency?
[/QUOTE]

HI,

I'm sorry to say that I can relate to so much of your story!
My ferritin levels are 9 and I have a huge amount of parasthesias and allodynia. I get tingling all over as well as stabbing, shooting pains all over my body - as intense as if someone is stabbing a needle into me.

FYI my B12 levels are either 1100 or 1300 (I can't recall which :) so it is not due to B12 deficiency.
I suspect your neuro would know to have checked that but it's worth finding out.
If you have been taking folic acid but not B12, you can be B12 deficient and have it not show up on tests. and vice versa. so I take both.

after a clear MRI, my neurologist believes the nerve symptoms are entirely due to low irn. She said that although it is not common, some people have a different than usual variation of Restless Leg Syndrome where the sensations happen at all times of day, in the whole body, and can go beyond mere 'restlessness' to having all sorts of weird nerve symptoms.
I did have the nerve symptoms ease after a few months of taking iron but by then, my stomach and bowels were so messed up from the iron that I can't take it anymore. I've tried even taking just 1-2 drops of liquid iron (compared to 1TBsp) and I still react.

I have major gastrointestinal problems and have not been tolerating the oral iron supplements well (this is an understatement :).
I have extensive food sensitivities (all vegetables, legumes, meat, gluten and more) so in combination with chronic diarrhea alternating with constipation, I am not able to increase my iron by diet.

I'm at my wits end and very depressed about this so although I don't have any suggestions, I wanted you to know you aren't alone! I'm hoping my doctor may consider IV iron or blood transfusion.

I'm also so tired and freezing cold all the time (not to mention cranky and irritable which I didn't use to be when my iron was fine :).

I think Ill copy some of this to use in my post so I don't have to retype it all :-)

I really hope you find some relief soon!
and ask your doc if your B12 levels are okay :)

take care
Libby





All times are GMT -7. The time now is 05:49 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!